Hail, Warren
- When
- September 22, 12:09 AM CST to 12:13 AM CST
- Where
- Warren County, 0.77 mi ESE of Vicksburg to 1.18 mi S of Kings
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.345, -90.868
The very wet weather period finally culminated between the 22nd and 23rd of September. The persistent upper level disturbances continue to combine with a very moist airmass to produce widespread rainfall with many areas seeing heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
The very wet weather period finally culminated between the 22nd and 23rd of September. The persistent upper level disturbances continue to combine with a very moist airmass to produce widespread rainfall with many areas seeing heavy rains. The saturated nature of the soils did not allow for much rainfall to cause problems with localized flooding. Scattered flash flooding occurred across the forecast area during both of those days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 21, 7:13 PM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 813 PM CDT MON SEP 21 2009 .UPDATE...MOST OF THE ACTIVE CONVECTION APPEARS TO BE TAKING A BREATHER AND HAVE ALLOWED FFA TO EXPIRE FOR OUR NERN PORTIONS FOR NOW. A FEW LOCAL WRF RUNS INDICATE SOME REDEVELOPMENT OF SHRA/TSRA OVER NRN HALF OF THE CWFA AFTER 10 PM OR SO AND THESE CONTINUE LIFTING NWD OVERNIGHT. WILL PROBABLY UPDATE PACKAGE AGAIN BEFORE 02Z TO LOWER POPS FOR SRN PORTIONS. THE BIGGER FOCUS WILL BECOME THE EVOLUTION OF LINEAR MCS MOVING THROUGH THE OZARKS INTO OUR SOUPY AIRMASS TUESDAY MORNING. MODELS TEND TO WEAKEN THIS SYSTEM RATHER DRAMATICALLY BUT AM NOT CONVINCED THAT THIS WILL BE THE CASE. IT SEEMS THE PRE-FRONTAL TSRA OUTFLOW FROM THIS COMPLEX WILL PROGRESS FARTHER THAN MODELS ARE DEPICTING AND HAVE KEPT MENTION FOR STRONG STORMS IN FOR TUESDAY AFTERNOON/EVENING IN UPDATED HWOJAN AS WELL AS REINTRODUCING RISK FOR HEAVY RAINS FOR THE HIGHWAY 82 CORRIDOR FOR TUESDAY NIGHT INTO WEDNESDAY WITH STALLING SYSTEM. UPPER THERMAL PATTERN NOT CHANGING MUCH BEFORE THURSDAY AS 300MB ANTICYCLONE STAYS ANCHORED IN THE WRN GULF KEEPING A RIGHT ENTRANCE DIFFLUENT REGION IN THE NEIGHBORHOOD OF THE LOWER MS VALLEY./40/ REST OF PREVIOUS DISCUSSION...FOR THU-FRI...MODELS ARE OFFERING SIMILAR SOLUTIONS ON THE GENERAL PATTERN WITH A LARGE UPPER LOW OVER THE ROCKIES AND SUBSEQUENT UPPER RIDGE OVER THE GULF STATES. THE EURO IS THE SLIGHT OUTLIER AS IT DOES NOT RETROGRADE THE UPPER LOW AS MUCH AND KEEPS HEIGHTS A TAD LOWER OVER OUR AREA. ADDITIONALLY...IT IS MORE PROGRESSIVE WITH THE EVOLUTION OF THE SYNOPTIC FEATURES AND PUSHES IN BETTER LIFT OVER THE WEEKEND AND IN A QUICKER FASHION. HOWEVER...BEFORE THAT OCCURS...THE GFS/GFS ENSEMBLE AND SREF ALL SUPPORT THE BUILDING RIDGE OVER THE AREA AND FOR THE LATTER HALF OF THE WEEK AND NO MID/UPPER LEVEL FORCING TO DRIVE THE SORT OF PRECIP WE HAVE BEEN SEEING. LOW LEVEL MOISTURE WILL REMAIN ON THE HIGH SIDE AND PWATS WILL RANGE BETWEEN 1.8 AND 2.1 INCHES. THIS WILL SUPPORT ISO/SCT SHRA AND POSSIBLY A ROUGE TSRA. GUID IS OFFERING 40-60% POPS AND I WILL CUT THOSE VALUES ACROSS THE BOARD EACH DAY DUE TO THE ANTICYCLONIC FLOW AND BUILDING RIDGE AND THE LACK OF FORCING. MY ADJ WILL OFFER 30-40% POPS THOSE DAYS. I ALSO MADE THE WX GRIDS REFLECT MORE OF A PURE DIURNAL SWING AS AFTERNOON/EARLY EVE WILL BE THE PRIMARY TIMES FOR CONVECTION. FOR SAT-MON...LOW CONFIDENCE EXISTS DURING THIS PERIOD AS RECENT MODEL PERFORMANCE IN THE LONG RANGE HAS BEEN VERY POOR. BOTH THE GFS/EURO DO SHOW A COOL FRONT MOVING THROUGH THE AREA...BUT THE TIMING IS WAY OFF. THE GFS IS MUCH SLOWER AND DOES NOT PUSH THE FRONT THROUGH UNTIL THE LATTER HALF OF MON...WHILE THE EURO PUSHING THE FRONT THROUGH EARLY SUN. BOTH MODELS SHOW BETTER PRECIP CHANCES FOR SAT AND DUE TO THE UNCERTAINTY...I HAVE JUST FOLLOWED GUID POPS THROUGH ALL THOSE PERIODS./CME/ NOTE: DAYTIME MODEL CYCLES OFFERING STRONGER SUPPORT FOR A SATURDAY NIGHT FRONTAL PASSAGE INSTEAD OF WAITING UNTIL MONDAY AND WILL TREND FORECAST IN THAT DIRECTION./40/ AS FOR TEMPS...WARM AND HUMID CONDITIONS WILL REMAIN WITH TEMPS RUNNING SOME 5-10 DEGREES ABV CLIMO CONDITIONS INTO THE WEEKEND. GUID VALUES WERE ON THE WARM SIDE AND SEEM VERY REASONABLE. HIGHS WILL LIKELY RANGE FROM 85-90 AND LOWS AROUND 70. I COULD SEE LOW TEMPS BEING WARMER...BUT I AM HESITANT TO WARM GUID LOWS WHEN ARE AROUND 70 ANYWAY. THE REASON IS...IT WILL NOT TAKE MUCH TO DROP AN EXTRA 2-3 DEGREES IF SKIES CAN CLEAR AS NIGHTS ARE GETTING LONGER BY THE DAY AND CLIMO LOWS ARE AROUND 60. WITH OUT CLOUDS/WIND...LOWS WILL TYPICALLY OVER ACHIEVE THIS TIME OF YEAR. /CME/ && .AVIATION...MOSTLY VFR CLOUD LAYERS LEFT OVER EARLY THIS EVENING WITH TSRA DIMINISHING. IFR TO LIFR CEILINGS AND VISIBILITIES ARE INDICATED REDEVELOPING LATER TONIGHT BY THE MODELS 05-10Z WITH THE GREATEST CONFIDENCE OF LIFR CONDITIONS OCCURRING IN THE ERN MS. CONDITIONS WILL BE SLOW TO IMPROVE TUESDAY MORNING BUT MVFR CONDITIONS SHOULD PREVAIL AGAIN BY 16Z. A BRIEF PERIOD OF VFR CONDITIONS MAY BE OBSERVED BEFORE AFTERNOON SHOWERS AND THUNDERSTORMS DEVELOP. GREATEST COVERAGE OF STORMS IS EXPECTED TO BE OVER THE NORTH AND WEST FOR TUESDAY AFTERNOON WITH OUTFLOW BOUNDARY FROM OZARKS CONVECTION./40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 87 71 87 / 31 82 45 58 MERIDIAN 71 86 70 89 / 48 65 31 26 VICKSBURG 71 88 70 86 / 24 81 57 72 HATTIESBURG 73 87 72 90 / 37 75 35 24 NATCHEZ 72 87 71 85 / 30 83 54 68 GREENVILLE 71 88 70 84 / 24 64 61 79 GREENWOOD 71 86 70 86 / 29 66 52 76 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 736 PM CDT MON SEP 21 2009 LAZ007>009-015-016-023>026-MSZ040>043-047>066-072>074-230045- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO- MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 736 PM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS THE REGION. FREQUENT LIGHTNING...GUSTY WINDS TO 45 MPH...TORRENTIAL RAINS OF 1 TO 2 INCHES AND SMALL HAIL WILL BE POSSIBLE WITH THE MORE INTENSE STORMS... ESPECIALLY WEST OF THE NATCHEZ TRACE PARKWAY. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY ADDITIONAL LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS A FRONTAL SYSTEM STALLS OVER THE REGION. RESIDENTS IN FLOOD PRONE AREAS SHOULD STAY IN TOUCH WITH LATER FORECASTS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FROM THURSDAY THROUGH SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. ARZ074-075-MSZ018-019-025>039-044>046-230045- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER- 736 PM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS THE REGION. FREQUENT LIGHTNING...GUSTY WINDS TO 45 MPH...TORRENTIAL RAINS OF 1 TO 2 INCHES AND SMALL HAIL WILL BE POSSIBLE WITH THE MORE INTENSE STORMS... ESPECIALLY WEST OF THE NATCHEZ TRACE PARKWAY. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY ADDITIONAL VERY HEAVY RAINFALL WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS A FRONTAL SYSTEM STALLS OVER THE REGION. RECENT HEAVY RAINS...ESPECIALLY ACROSS THE HIGHWAY 82 CORRIDOR...HAS SET THE STAGE FOR POSSIBLE FLOODING FROM THESE NEW RAINS AND RESIDENTS SHOULD STAY IN TOUCH WITH LATER FORECASTS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FROM THURSDAY THROUGH SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
727 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST 8 SE MERIDIAN 32.30N 88.62W
09/21/2009 U0.00 MPH LAUDERDALE MS LAW ENFORCEMENT
ONE TREE DOWN ALONG HWY 19S NEAR WHYNOT.
0440 PM TSTM WND GST 10 NNW MERIDIAN 32.51N 88.78W
09/21/2009 U0.00 MPH LAUDERDALE MS LAW ENFORCEMENT
ONE TREE BLOWN DOWN AT THE INTERSECTION OF HIGHWAY 495
AND OAK RIDGE PLACE.
&&
HAMRICKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1131 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W DE KALB 32.77N 88.71W
09/21/2009 M4.50 INCH KEMPER MS CO-OP OBSERVER
4.5 INCHES OF RAIN WAS MEASURED JUST W OF DE KALB BY A
COCORAHS OBSERVER. RADAR ESTIMATES SUPPORT THIS
MEASUREMENT WELL AND ACROSS OTHER PARTS OF KEMPER CO
RADAR ESTIMATES SUGGEST 5 TO 7 IN FELL. FLASH FLOODING
WAS REPORTED ACROSS PORTIONS OF KEMPER CO DUE TO THIS
VERY HEAVY RAINFALL.
&&
CMESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1257 AM CDT TUE SEP 22 2009 MSZ047-220615- WARREN MS- 1257 AM CDT TUE SEP 22 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTHEAST OF LE TOURNEAU AT 1257 AM CDT...MOVING NORTHEAST AT 20 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL WARREN COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS STORM WILL IMPACT THE VICKSBURG AREA BETWEEN 1 AND 110 AM. CME
The Jackson/Brandon,MS radar (KDGX), 83 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
13 flash flood, 2 hail. Local standard time, as filed.
Numerous streets were flooded across northern Hinds County and across the city of Jackson. Manhole covers lifted from streets in Jackson.
A few streets were flooded and water was in a carport in the Deerfield Community.
Two to three feet of water flowed across yards and driveways. Water rose within three feet of some homes near Trickhambridge and Stratford Drive.
Heavy rainfall, between 2 and 4 inches, caused flash flooding across parts of Philadelphia. A few motorists and vehicles were stranded and a few roads were closed. The flooding rains also caused a couple homes to flood in town.
A couple streets in Monticello were under water.
A couple roads were under water in West Point along with some property under water. A bridge in town was partially washed out due to the high water.
Heavy rainfall caused water to flow over a couple roads in the Pleasant Hill Community.
Several area roads were flooded around Caledonia.
A few county roads were flooded around town.
One road in Duck Hill was under water.
Several vehicles were flooded and a few roads were under water around the Kellis Store community and the Sciples Mill area. A building around the mill which has kept records of high water marks and flooding reached it's second highest mark next to the flood of 1983.
Several roads were flooded in the Bethsaida Community.
A few roads were flooded across the northern and central portions of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193502, 193657, 193503, 193504, 193505, 195674, 193665, 193666, 193667, 193668, 193669, 193670, 193671, 193672, 193673.